Texas, 2019Hail and Damaging Winds in Texas, April 17 to 18, 2019
April 17 to 18, 2019 · NWS EWX · 8 events in 7 counties and zones
An upper level low over Arizona/New Mexico helped initiate thunderstorms along a dryline and cold front. These storms moved across South Central Texas from west to east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over Arizona/New Mexico helped initiate thunderstorms along a dryline and cold front. These storms moved across South Central Texas from west to east. Some storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 6:05 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 17, 6:05 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
705 PM CDT Wed Apr 17 2019
.AVIATION... /00Z TAFS/
New cell forming south of Dryden would suggest a slight delay in
convective activity around DRT, despite explosive storm growth
expected in the next 1-2 hours. It's position is well lined up the
the dryline which would take about 2 hours to move that far ESE.
Other cells forming over the Burro mountaintops could spread NE
slightly earlier. Meanwhile CI Probabilities over the capped shower
activity east of I-35 have occasionally spiked over 60 percent, but
the view on satellite and out the window with ragged cloud tops does
not suggest that the cap will break ahead of the organized storm
clusters to the west. Meso model trends and slow onset of
destabilization would suggest that the beginning of the squall lines
rolling into the I-35 terminals will be at or after midnight. Severe
threats will be addressed about an hour or two in advance of the
cells moving into the I-35 Terminals. but only about 30-45 minutes
lead time can be expected at DRT where the storms are more isolated.
Rapid improvements can be expected after 08Z at SAT/SSF and 09Z at
AUS. Gusty winds and fair skies should round out the end of the TAF
periods with models showing the winds not picking up significantly
until around 15Z or later.
&&
.PREV DISCUSSION... /ISSUED 305 PM CDT Wed Apr 17 2019/
SHORT TERM (Tonight through Thursday Night)...
Current surface observations across Texas show the dryline extending
across West Texas (roughly from a Childress to Snyder to Ozona line),
and the cold front pushing south across the Texas Panhandle, having
just made it through Amarillo. It is this cold front that will spur
on the thunderstorms expected tonight into Thursday morning. Current
short-term forecast soundings and the aircraft soundings from AUS and
SAT show the atmosphere still mostly capped across South Central
Texas.
With the capped atmosphere currently storms should hold off through
the rest of the afternoon and into the early evening hours. With the
dryline moving east and the front pushing rapidly south the front
will overtake the dryline and be the lift that South Central Texas
needs for storms. There is plenty of moisture in place with dewpoints
in the upper 60s and 70s. The HRRR and other high resolution
forecast models show storm initiation between 7pm and 9pm across the
Edwards Plateau. When storms do initially form the discrete storms
will have a very good chance of producing large hail to do the
environment with 2500 to 3000 j/kg of instability/CAPE. All of the
models show these discrete storms forming into a line of storms as
they approach the hill country between 10pm and 1am. With 50 knots or
more of bulk shear in place the severe weather threat will continue
as the line approach the I-35 corridor. With the transition into a
linear MCS the threat will also transition from a large hail threat
to a damaging straight-line wind threat within bowing sections of the
line. The line should approach the I-35 corridor between about 11pm
and 2am. Based on all of this a good portion of the Hill Country and
I-35 corridor have been included in the Enhanced Risk from the Storm
Prediction Center, with most of the area in a significant hail hashed
area as well. Basically our entire area is in the slight risk, again
mainly for the large hail and the damaging wind threat. There is a
low risk of tornadoes, but the main risk will be more to the NE
towards the ArkLaTex region.
As the storms push east of I-35 a new threat will be introduced.
While rainfall totals across the area will generally be 1/4 of an
inch to 1 inch, there has been increasing signals that parts of the
area east of I-35 could see isolated totals as high as 2-3 inches.
This could cause some localized minor flooding issues, especially in
areas that have seen decent rains of late. The line of storms will
continues its eastward progression and be east of the area by morning
rush hour on Thursday.
In the wake of the line of storms and cold front a drier airmass
filters in for Thursday. As skies clear strong north and northwest
winds increase. Some portions of the Rio Grande Plains could be close
to wind advisory criteria. In addition, with the lower relative
humidity values dropping down to 20-30 percent elevated to near
critical fire weather conditions are expected across the Rio Grande
Plains and Edwards Plateau. For the rest of the area afternoon highs
will be a few degrees below normal from the mid 70s to low 80s.
Overnight lows Thursday into Friday will also run a few degrees below
normal in the low to mid 50s.
LONG TERM (Friday through Wednesday)...
In the wake of the upper trough that will bring storms tonight into
Thursday morning northwest flow will build in aloft on Friday with
sunny skies continuing. With northerly flow aloft and at the surface
highs Friday will continue to run a few degrees below normal along
the I-35 corridor, with near normal temps along the Rio Grande in the
mid 70s to mid 80s. Southerly flow returns Saturday morning as an
upper level ridge works across Texas. Highs for the weekend will warm
into the 80s area wide, and should flirt with 90 degrees along the
Rio Grande Plains. Clouds return on Monday ahead of the next trough,
with continued seasonal temperatures. All of the long range models
(GFS, Canadian, and ECMWF) show the trough approaching Tuesday, and
moving across the OK/TX Red River Valley Wednesday into Thursday.
With the approaching trough and the moist atmosphere rain chances
begin Monday night and increase through the day Tuesday. Similar to
the system moving through today a cold front will approach Tuesday
night and Wednesday further enhancing rainfall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 61 75 54 76 53 / 80 10 0 0 0
Austin Bergstrom Intl Airport 60 75 53 76 51 / 80 10 0 0 0
New Braunfels Muni Airport 59 76 52 78 52 / 80 10 0 0 0
Burnet Muni Airport 59 72 52 75 51 / 80 10 0 0 0
Del Rio Intl Airport 63 82 55 85 58 / 40 0 0 0 0
Georgetown Muni Airport 59 73 52 75 51 / 80 10 0 0 0
Hondo Muni Airport 58 79 52 82 53 / 80 0 0 0 0
San Marcos Muni Airport 59 76 52 77 51 / 80 10 0 0 0
La Grange - Fayette Regional 63 77 53 75 51 / 90 20 0 0 0
San Antonio Intl Airport 60 77 54 80 54 / 80 - 0 0 0
Stinson Muni Airport 60 77 55 80 54 / 70 - 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...Oaks
Short-Term/Long-Term...04
Public Service/Data Collection...BMW
Hazardous weather outlook, Apr 17, 1:53 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
253 PM CDT Wed Apr 17 2019
TXZ171>173-183>194-202>209-217>225-228-182000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
253 PM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Strong to severe thunderstorms are possible this evening into
early Thursday morning across much of South Central Texas. Large
hail and damaging winds are the most likely threat, but an
isolated tornado and locally heavy rain will also be possible.
Elevated fire weather conditions will be possible across the
northwestern portions of Val Verde county this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to near critical fire weather conditions are possible
across the Edwards Plateau and Rio Grande Plains Thursday due to
low relative humidity and breezy winds.
.SPOTTER INFORMATION STATEMENT...
With severe thunderstorms possible Wednesday, please report any
severe weather to the National Weather Service.
In the hours before
Special weather statement, Apr 17, 6:48 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT Wed Apr 17 2019
TXZ183-180130-
Val Verde TX-
748 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 830 PM
CDT...
At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles southwest of Sonora to 11 miles
southwest of Juno to 16 miles southwest of Seminole Canyon State
Park. Movement was east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Comstock, Juno, Loma Alta, Langtry, Lake View, Pandale,
Amistad Recreation Area - Diablo East, Amistad Acres, Shumla, Amistad
Recreation Area - Long Point, Osman, Cienegas Terrace, Amistad
Village, Amistad Recreation Area - Governors Landing, Pumpville,
Amistad Recreation Area - Black Brush Point, Seminole Canyon State
Park, Box Canyon and Val Verde Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
LAT...LON 3028 10176 3029 10070 2927 10086 2937 10101
2946 10106 2953 10126 2962 10125 2963 10126
2957 10129 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 0047Z 264DEG 25KT 3028 10092 3005 10128 2949 10144
CPSpecial weather statement, Apr 17, 8:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
905 PM CDT Wed Apr 17 2019
TXZ184-185-180300-
Edwards TX-Real TX-
905 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND WESTERN REAL COUNTIES
UNTIL 1000 PM CDT...
At 904 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Rocksprings to 13 miles
northeast of Loma Alta to 11 miles west of Vance to 7 miles southeast
of Carta Valley. Movement was east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Camp Wood, Barksdale, Vance, Carta Valley, Us-
377 Near The Kimble-
Edwards County Line, Prade Ranch, Devil's Sinkhole State Natural Area
and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
LAT...LON 3029 9976 2964 9980 2963 10070 3028 10070
3029 10033
TIME...MOT...LOC 0204Z 275DEG 20KT 3026 10027 3005 10060 2985 10019
2970 10062
CPHail, Val Verde
- When
- April 17, 8:10 PM CST
- Where
- Val Verde County, 5.59 mi ENE of Amistad Res East
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 29.520, -100.910
A thunderstorm produced golf ball size hail along Hwy 277/377 near Lake Amistad.
Hail, Val Verde
- When
- April 17, 8:20 PM CST
- Where
- Val Verde County, 9.1 mi ENE of Amistad Res East
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 29.550, -100.860
A thunderstorm produced quarter to half dollar size hail northeast of where Hwy 277/377 crosses Lake Amistad.
Thunderstorm Wind, Real
- When
- April 17, 9:15 PM CST
- Where
- Real County, 6.64 mi W of Rio Frio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.620, -99.840
A thunderstorm produced wind gusts estimated at 60 mph that blew the metal roof off of a cabin and knocked down some large tree limbs west of Rio Frio.
Thunderstorm Wind, Zavala
- When
- April 17, 10:17 PM CST
- Where
- Zavala County, 1.39 mi WSW of La Pryor
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 28.940, -99.850
A thunderstorm produced wind gusts estimated at 70 mph that knocked down several trees and tree limbs in La Pryor.
Hail, Medina
- When
- April 17, 11:32 PM CST
- Where
- Medina County, 3.67 mi SE of Rio Medina
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 29.390, -98.840
A thunderstorm produced one inch hail that dented a pickup truck between Rio Medina and Castroville.
Thunderstorm Wind, Gonzales
- When
- April 18, 12:55 AM CST
- Where
- Gonzales County, 2.83 mi SSW of Wrightsboro
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.340, -97.580
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree. The downed tree blocked FM 108 southwest of Wrightsboro.
Thunderstorm Wind, De Witt
- When
- April 18, 12:59 AM CST
- Where
- De Witt County, 0.6 mi W of Nordheim
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 28.920, -97.610
A thunderstorm produced a wind gust measured at 65 mph by a spotter in Nordheim.
Thunderstorm Wind, Atascosa
- When
- April 18, 1:20 AM CST
- Where
- Atascosa County, 0.69 mi S of North Pleasanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 28.960, -98.480
A thunderstorm produced wind gusts estimated at 60 mph that knocked down large tree limbs in Pleasanton. The downed tree limbs also knocked out power in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 17 to 18, 20192 injured · $1.2 million · 2 in hail · 49 events
- Tornadoes and Flood in Missouri, April 17 to 19, 2019$391,000 · EF0 · 28 events
- Tornadoes and Flash Flood in Oklahoma, April 17, 2019$36,000 · EF1 · 32 events
- Hail and Damaging Winds in Kansas, April 17, 2019$94,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, April 17, 2019$64,000 · 1 in hail · 15 events
- Tornadoes and Flooding in Texas, April 17, 2019EF0 · 33 events
- Tornadoes and Hail in Kansas, April 17 to 18, 20192 in hail · 27 events
- Hail in Missouri, April 17, 20191.75 in hail · 11 events
- Hail and Damaging Wind in Iowa, April 17, 2019$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, April 17, 20191.75 in hail · 10 events
- Rip Current in Florida, April 17, 20191 injured · 1 event
- Flash Flood and Hail in Kansas, April 17, 20191.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812641, 812642, 812643, 812644, 812645, 812646, 812647, 812648.